Display Settings:

Format

Send to:

Choose Destination
Br J Cancer. 2004 Dec 13;91(12):2026-33.

Additive interaction of gefitinib ('Iressa', ZD1839) and ionising radiation in human tumour cells in vitro.

Author information

  • 1U 612 INSERM and Institut Curie-Recherche, Laboratoires 110-112, Centre Universitaire, 91405 Orsay, France.

Abstract

Cultures of human carcinoma A-431, A-549 and HeLa cells were challenged with gamma-rays without or with concomitant exposure to gefitinib, a potent inhibitor of the tyrosine kinase activity of epidermal growth factor receptor (EGFR). The outcome of treatment was determined from cell and colony count, cell cycle progression and DNA double-strand break formation and rejoining. Apoptosis was measured in parallel from hypodiploid DNA and using an annexin V assay. Gefitinib developed a cytostatic effect in all cell lines, with drug sensitivity correlating the level of EGFR expression. A weak cytotoxicity of gefitinib was observed in HeLa cells only, although the drug was unable to induce significant cell cycle redistribution in this cell line. In contrast, substantial G1 block and S-phase depletion was observed in A-431 and A-549 cells exposed to gefitinib. The drug brought about additive to subadditive interaction with radiation with regard to growth inhibition, clonogenic death and induction of apoptosis. Consistently, gefitinib did not hinder the rejoining of radiation-induced DNA double-strand breaks in any cell line. The results demonstrate that gefitinib may elicit cytotoxicity at high concentration, but does not act as a radiosensitiser in vitro in concomitant association with radiation.

PMID:
15545965
[PubMed - indexed for MEDLINE]
PMCID:
PMC2410146
Free PMC Article

Images from this publication.See all images (6)Free text

Figure 1
Figure 2
Figure 3
Figure 4
Figure 5
Figure 6
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group Icon for PubMed Central
    Loading ...
    Write to the Help Desk